Alert archive / Massachusetts / Small Craft Advisories in 2020

Small Craft Advisory 44, NWS Boston/Norton, MA

March 22, 2020

NWS Boston/Norton, MA issued this small craft advisory at Mar 22, 2020, 3:40 AM EDT. It took effect at Mar 23, 2020, 9:00 AM EDT. It was in force for 5 days.

The area

The counties it named.

The facts

Issued
Mar 22, 2020, 3:40 AM EDT (07:40 UTC)
In effect from
Mar 23, 2020, 9:00 AM EDT
Expired
Mar 27, 2020, 10:00 PM EDT
In force
5 days
Issued by
NWS Boston/Norton, MA

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this small craft advisory went out at Mar 22, 3:38 AM EDT, 2 minutes earlier.

Area forecast discussion, Mar 22, 3:38 AM EDT, 2 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
338 AM EDT Sun Mar 22 2020

.SYNOPSIS...
High pressure will continue to bring dry but cool weather today
and tonight. Low pressure passing southeast of New England will
bring snow to much of the area Monday afternoon, which should
change to rain Monday evening, except across the higher
elevations. Another coastal storm may affect the region
Wednesday into Thursday, with some snow across the higher
elevations and mainly rain elsewhere.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
High pressure covering eastern Canada brings sunny skies and
subsidence to Southern New England. A developing northeast wind
brought concerns of a period of clouds moving from the Gulf of
Maine across Cape Cod. but no signs of any low clouds forming
through 07Z/3 AM, so confidence in these clouds is now low.

The mixed layer reaches to near 850 mb, tapping temperatures of
minus 8C to minus 11C. This mixing would support max sfc temps
of 35 to 45F.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/...
Tonight...

High pressure shifts east over the Maritimes tonight. It will
still maintain subsidence and dry low level air during the
night. Fair skies and light wind may allow a period of
radiational cooling the first part of the night. Low level
temperatures are forecast around minus 6C to minus 7C, roughly
upper teens and low 20s in degrees F. Based on this, min sfc
temperature forecast is in the 20s.

Meanwhile, a southern stream shortwave racing east across the
Plains will spread increasing mid and high level moisture,
mostly after midnight. Expect increasing clouds during this
period.

Monday...

Monday pattern continues to show high pressure over or near the
Maritimes with ridging through interior Srn New England. This is
a traditional cold air pattern in winter, although the pattern
shows better with the ECMWF than with the GFS. Ageostopic flow
at 1000 mb shows a cold air drainage pattern with flow speed of
15 to 20 kt, except 25 kt in the NAM.

Surface low pressure moves up the coast during the day, with
lift and favorable moisture moving into place starting during
the afternoon. This would bring precipitation into CT and
Western MA during the late morning/early afternoon, spreading
across the rest of the region during early to mid afternoon.
With cold air drainage and a dry low level airmass expected, the
forecast includes a wet bulb cooling with the initial precip and
an initial period of snow during the afternoon, except for all-
rain along the South Coasts of RI and MA.

Based on QPF and temperatures, the probability of 6 inches of
snow is at least 50% in parts of Western and Central MA. A
Winter Storm Watch is being issued for the East Slopes of the
Berkshires, Eastern Franklin Co, Nrn Worcester Co, and the NW
Panhandle of Middlesex Co.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Highlights...

* Burst of snow Monday afternoon changes to rain Monday evening
  except across higher elevations.
* Another round of rain/snow Wednesday into Thursday but snow
  should be limited to higher elevations.

More active pattern taking shape next week as series of southern
stream short waves deepen once they reach our latitude. How quickly
they do so will impact the eventual track of each surface low, which
ultimately affects precipitation type. It does look like we dry out
for the end of the week. Temperatures should run above average for
much of the week.

Monday night-Tuesday:

Still uncertainty in the track of the surface low as  it passes SNE
with GFS farther east than other 12z guidance. However 12z ECMWF has
trended a bit farther east and many of EPS members are also farther
east (but there is still considerable spread). This uncertainty is
due to how quickly mid level short wave deepens due to differences
in strength of downstream ridge. Overall, however, larger scale
pattern has a warm look to it, so this does not appear to favor
widespread, heavy snow (even with a more offshore track).

Initially airmass is marginally cold but also dry, so wet bulb
cooling at onset should allow for snow across much of SNE. Exception
should only be immediate South Coast, Cape, and Islands where a
worst case would be rain/snow mix at onset. Models indicate
potential for period of heavy snow late Monday afternoon/evening as
main frontogenesis band lifts NE and strongest lift may end up in
max dendritic growth zone. Once that band passes in the evening,
warming takes over from SE to NW, forcing a change to rain for most
of the region, except for the higher elevations near Berkshires and
northern Worcester County which should remain all snow.

Axis of EPS and NBM snow probs for >3" of snow is just to N of MA
but both have fairly high probs in higher elevations near Berkshires
and northern Worcester County. This is where we are most confident
in accumulating snow, on the order of 3-6" with isolated 7". For
hills farther S including N CT, should be a few hours of
accumulating snow with 2-4" possible. Closer to coast, expect slushy
inch or two, mainly on grass unless snowfall rate can overcome warm
pavement temps (which may be tough to do).

Based upon collaboration with WPC and neighboring offices we will
hold off on any winter headlines since there is still uncertainty in
track of low. If things remain the same on future model runs, we
will probably be looking at an Advisory-level event.

Wednesday-Thursday:

Right on its heels, the next short wave undergoes similar
strengthening near SNE. This time antecedent airmass is milder, such
that rain should be the dominate p-type, although it may be cold
enough for snow in the higher elevations.

&&

.AVIATION /08Z SUNDAY THROUGH THURSDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Today...High confidence.

VFR with diminishing north to northeast wind. Monitoring the
potential for low clouds to form over the Gulf of Maine and
spread southwest over Cape Cod, but as of early morning there
were no signs of such development.

Tonight...High confidence.

VFR with increasing clouds above 10 thousand feet. Low level
east to southeast flow with speeds 15 kt or less.

Monday...Moderate-high confidence.

VFR at first, but lowering to MVFR ceilings toward midday and
afternoon. Vsbys lowering to IFR during the afternoon. Snow at
first, but changing to rain in southern and coastal areas during
the afternoon. East to southeast wind gusting 20 to 30 kt late
in the day.

KBOS Terminal...High confidence in TAF.

KBDL Terminal...High confidence in TAF.

Outlook /Monday Night through Thursday/...

Monday Night: Mainly IFR, with local MVFR possible. Windy with
local gusts up to 30 kt. RA likely, chance SN.

Tuesday: Mainly VFR, with local IFR possible. Windy with local
gusts up to 30 kt.

Tuesday Night: Mainly VFR, with local MVFR possible. Chance RA.

Wednesday: Mainly VFR, with areas IFR possible. Breezy. RA
likely.

Wednesday Night: MVFR/IFR conditions possible. Breezy. Chance
RA.

Thursday: Mainly VFR, with local IFR possible. Breezy. Chance
RA.

&&

.MARINE...
Today...

High pressure building over the waters will bring diminishing
wind. Seas around 5 feet diminish below 5 feet in the afternoon.
A Small Craft Advisory continues for these seas.

Tonight...

High pressure moves to the Maritimes tonight, bringing light
east wind and seas four feet or less.

Monday...

Low pressure moves up the coast, bringing east to southeast
winds. Rain develops in the afternoon. The winds will build to
25-30 kt by afternoon. Seas build to between 5 and 7 feet. These
conditions will support Small Craft Advisories.

Rather than lower and raise these headlines, the Small Craft
Advisory for the outer waters has been extended to cover the
entire period through Monday evening. Additional SCA for the
nearshore waters has been issued for Monday.

Outlook /Monday Night through Thursday/...

Monday Night: Moderate risk for Small Craft Advisory winds with
gusts up to 30 kt. Rough seas up to 9 ft. Rain likely.

Tuesday: Low risk for Small Craft Advisory winds with local
gusts up to 30 kt. Rough seas up to 10 ft.

Tuesday Night: Winds less than 25 kt. Seas up to 5 ft. Chance
of rain.

Wednesday: Low risk for Small Craft Advisory winds with gusts
up to 25 kt. Seas up to 5 ft. Rain likely.

Wednesday Night: Low risk for Small Craft Advisory winds with
gusts up to 25 kt. Rough seas up to 10 ft. Chance of rain.

Thursday: Low risk for Small Craft Advisory winds with gusts up
to 25 kt. Rough seas up to 10 ft. Slight chance of rain.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...Winter Storm Watch from Monday morning through late Monday
     night for MAZ002>004-008-009-026.
RI...None.
MARINE...Small Craft Advisory from 11 AM to 8 PM EDT Monday for
     ANZ231>235-237-251.
     Small Craft Advisory until 8 PM EDT Monday for ANZ250-254>256.

&&

SYNOPSIS...WTB/JWD
NEAR TERM...WTB
SHORT TERM...WTB
LONG TERM...JWD
AVIATION...WTB/JWD
MARINE...WTB/JWD
Hazardous weather outlook, Mar 21, 4:21 PM EDT, 11 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
421 PM EDT Sat Mar 21 2020

CTZ002>004-MAZ002>024-026-RIZ001>008-222030-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
421 PM EDT Sat Mar 21 2020

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts east of Berkshire County, and Rhode Island.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-222030-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
421 PM EDT Sat Mar 21 2020

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/us.nationalweatherservice.boston.gov

You can follow us on Twitter at
@NWSBoston

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 22, 3:46 AM EDTWinter Storm WatchBOXFranklin, Hampden, Hampshire, Middlesex, Worcester12 hr
Mar 22, 3:29 PM EDTWinter Storm WarningBOXFranklin, Hampden, Hampshire, Middlesex, Worcester37 hr
Mar 22, 3:29 PM EDTWinter Weather AdvisoryBOXEssex, Franklin, Hampden, Hampshire, Middlesex, Worcester37 hr

Nearby

Small Craft Advisories in Massachusetts, 2020Every small craft advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.